Tornadoes · United States · Maine · 2009

EF0 tornado, Jemtland to Stockholm, Maine, June 26, 2009

From Jemtland to Stockholm, this EF0 tornado ran 0.7 miles across Aroostook County on June 26, 2009, touching down at 3:20 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 26, 2009
Touchdown
3:20 PM EDT (19:20 UTC)
Lifted
3:23 PM EDT (19:23 UTC)
On the ground
3 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Aroostook County
Touchdown point
47.030, -68.130
Lift-off point
47.040, -68.130
Record number
0906261320-01

What the Weather Service recorded

Severe thunderstorms developed across northern Maine during the afternoon of the 26th in advance of a cold front crossing the region. The thunderstorms continued into the evening. The thunderstorms produced a weak tornado...large hail...damaging winds and flash flooding.

A mini-supercell thunderstorm produced an EF0 tornado just east and southeast of the town of Stockholm...in the vicinity of School Street. The tornado sporadically reached tree top level along its path...shearing the tops off some trees (DI 27, DOD 2). Based on the damage...the tornado winds were estimated at around 65 mph. The average path width was around 25 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the tornado touched down at Jun 26, 2:25 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 26, 2:25 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE ACROSS THE AREA WILL SLOWLY DROP SOUTH
THROUGH NEW ENGLAND THROUGH EARLY THIS WEEKEND. A SECOND TROUGH
OF LOW PRESSURE WILL APPROACH FROM THE WEST EARLY NEXT WEEK AND
STALL OVER THE EASTERN GREAT LAKES DURING THE MID WEEK PERIOD.
&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH NUMBER 515 REMAINS IN EFFECT FOR EASTERN
AND NORTHERN MAINE INCLUDING PENOBSCOT...PISCATAQUIS AND AROOSTOOK
COUNTIES THROUGH 7 PM THIS EVENING. THE SLOWLY APPROACHING TROUGH
MOVING INTO WARM AND HUMID AIR NEAR THE SURFACE WILL RESULT IN
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS
EARLY THIS EVENING MAY PRODUCE LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND HAIL. ANOTHER SHORTWAVE ROUNDING THE TROUGH LATER
TONIGHT MAY BRING ANOTHER ROUND OF SHOWERS AND EMBEDDED
THUNDERSTORMS.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
UNSETTLED CONDITIONS WILL LAST THROUGH THE WEEKEND AS THE TROUGH
SLOWLY MIGRATES SOUTH INTO SOUTHERN NEW ENGLAND. MOIST AIR
CIRCULATING IN FROM THE SOUTHEAST FROM LOW PRESSURE SOUTHWEST OF
THE AREA COMBINED WITH HIGH PRESSURE OVER THE MARITIMES WILL
MAINTAIN MOSTLY CLOUDY SKIES WITH CHANCES FOR SHOWERS EACH DAY
THROUGH MONDAY.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A NEW UPPER LEVEL LOW WILL APPROACH FROM THE GREAT LAKES EARLY
NEXT WEEK AS THE LOW SOUTH OF NEW ENGLAND SLOWLY DISSIPATES.
TROUGHINESS TO THE SOUTH AND WEST COMBINED WITH HIGHER PRESSURES
TO THE NORTHEAST WILL KEEP A MOIST EASTERLY FLOW OVER THE REGION.
THE LOW FROM THE GREAT LAKES IS EXPECTED TO STALL OVER THE EASTERN
LAKES. HIGH PRESSURE NUDGING IN FROM THE MARITIMES MAY BRING
ENOUGH SUBSIDENCE TO BRIGHTEN SKIES ON WEDNESDAY THOUGH SHOWERS
CANT BE RULED OUT. A PIECE OF THE TROUGH FINALLY KICKING OUT LATE
IN THE WEEK MAY BRING A RENEWED CHANCE FOR SHOWERS THURSDAY INTO
FRIDAY.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY IVR TO MVFR CONDITIONS CAN BE EXPECTED THROUGH THE WEEKEND
INTO EARLY NEXT WEEK IN LOW CLOUDS. BEST CHANCES FOR IFR CONDITIONS
WILL BE IN FOG AND LOW STRATUS LATE AT NIGHT AND EARLY IN THE MORNING.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH EARLY THIS
WEEKEND. A SOUTHEAST FETCH LATE IN THE WEEKEND INTO EARLY NEXT WEEK
MAY BRING SEAS ABOVE SCA SUNDAY INTO MONDAY AND WINDS MAY APPROACH
SCA SUNDAY NIGHT. HUMID AIR OVER THE WATERS WILL CONTINUE TO PRODUCE
AREAS OF DENSE FOG.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...BLOOMER
MARINE...BLOOMER/BLOOMER
Hazardous weather outlook, Jun 26, 2:54 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT FRI JUN 26 2009

MEZ001>006-010-011-015-031-271900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
254 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 515 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-271900-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
254 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-271900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
254 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 2:01 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
201 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 26, 2:11 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
211 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             FORT KENT               47.26N 68.59W
06/26/2009  E0.88 INCH       AROOSTOOK          ME   LAW ENFORCEMENT

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 26, 3:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             FORT KENT               47.26N 68.59W
06/26/2009  E0.88 INCH       AROOSTOOK          ME   LAW ENFORCEMENT

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0305 PM     HAIL             STOCKHOLM               47.04N 68.14W
06/26/2009  E1.00 INCH       AROOSTOOK          ME   POST OFFICE

&&

HLULOFS

The surface observations

Caribou Municipal (CAR), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Caribou radar (KCBW), 113 km away, was scanning. The volume nearest the touchdown began at 19:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in MaineEvery tornado in Maine since 1950Warnings in force in Maine nowThe forecast where you are

The other tornadoes of June 26, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 264:50 PM EDTEF1Capitol Planning Region, CT1.740$750,000
June 265:00 PM EDTEF0Duval, FL7.120
June 264:00 PM MDTEF0Adams, CO0.150
June 265:30 PM CDTEF0Benson, ND0.325
June 265:32 PM CDTEF0Nelson, ND3.0100
June 266:30 PM CDTEF0Walsh, ND3.2200
June 266:30 PM CDTEF1Grand Forks, ND7.0200
June 266:35 PM CDTEF1Walsh, ND3.1300$250,000
June 266:43 PM CDTEF0McLean, ND0.520
June 266:55 PM CDTEF1Walsh, ND3.6250$7,000
June 267:10 PM CDTEF0McLean, ND0.120
June 267:22 PM CDTEF0Grand Forks, ND0.125
June 267:43 PM CDTEF0Grand Forks, ND0.125
June 268:15 PM CDTEF0Lincoln, NE0.120$750
June 268:22 PM CDTEF1Lincoln, NE0.120$152,000
June 268:35 PM CDTEF1Traill, ND0.1100$150,000
June 269:12 PM CDTEF0Traill, ND2.975$5,000
June 269:50 PM CDTEF0Traill, ND1.075

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.